Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 161, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 5, 2002, 2:03 PM EST for Orange County, Indiana. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 5, 2002, 2:03 PM EST (19:03 UTC)
- Expired
- Jun 5, 2002, 2:30 PM EST
- In force
- 27 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Orange County, IN
The radar
The Louisville radar (KLVX), 70 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 2:10 PM EST | Hail 0.75 | Valeene, IN | There was also a wind gust estimated at 50 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 1:00 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1219 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- -29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 051903 SVRSDF INC117-051930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 202 PM EST WED JUN 5 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ORANGE COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 230 PM EST * AT 159 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ETHEL...OR ABOUT 43 MILES WEST OF LOUISVILLE...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... VALEENE AROUND 210 PM EST CHAMBERSBURG AROUND 220 PM EST MILLERSBURG...BROMER AROUND 225 PM EST LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3841 8665 3838 8646 3840 8631 3861 8633 DEWALD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:30 AM EST, 11 hours 33 minutes earlier.
Area forecast discussion, Jun 5, 2:30 AM EST, 11 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 330 AM EDT WED JUN 5 2002 ETA MODEL IS GENERALLY THE MOST CONSISTENT IN THE TRACK AND STRENGTH OF SYSTEM TODAY AND THU. SOME CONCERN LIES WITH POTENTIAL FOR HEAVY RAINFALL MAINLY TONIGHT. BEST UPPER LEVEL SUPPORT SHOULD PREVAIL AROUND TIME OF FROPA...WHERE SOME U/L DIV WILL OCCUR IS RELATION TO RRQ OF UPPER JET. ETA IS AGAIN STRONGER THAN THE AVN ALTHOUGH AVN IS A BIT STRONGER THAN IN PREV RUNS. ETA 24-HR QPF AMOUNTS GNRLY 1 TO 2 INCHES IN AN AXIS NEAR AND ALONG THE OHIO RIVER...THEN PUSHING NE INTO SRN OHIO. WILL MENTION HEAVY RAINFALL POSSIBLE IN THE SRN INDIANA AND NRN KENTUCKY ZONES TONIGHT. FFG VALUES RELATIVELY HIGH...SO WIDESPREAD FLOODING NOT LIKELY AT THIS POINT...WILL GO W/OUT FLOOD WATCH. HOWEVER...LOCALIZED FLOODING PROBLEMS LIKELY LATE TODAY AND TONIGHT ACROSS THE NORTHERN AND EASTERN PORTIONS OF FA WHERE RECENT HYDRO PROBLEMS HAVE OCCURRED. COLD FRONT SHOULD SLOWLY PUSH THROUGH THE FA BETWEEN 00Z AND 12Z THU. SINCE FRONT WILL LAG THROUGH CENTRAL AND EASTERN KENTUCKY...SPECIFICALLY THE SE PORTION OF FA...WILL MENTION PRECIP THERE THROUGH THE DAY THURS. ELSEWHERE WILL CONTINUE ONLY IN THE MORNING...WITH NO MENTION IN SRN INDIANA. LATEST IR SAT SHOWS POCKET OF CLEAR SKIES ACROSS THE MID MS VALLEY INTO NRN KENTUCKY. AMOUNT OF HEATING TODAY WILL PLAY ROLE IN THE POTENTIAL FOR SVR TSTMS THIS AFTN THROUGH THE EVE HRS. SPC HAS ENTIRE FA IN SLIGHT RISK THROUGH TONIGHT. ALSO TEMP FCST IS TRICKY FOR TODAY BECAUSE OF SKY CONDITION AND APPRCHNG FRONT. WILL GO WITH SKIES MOSTLY CLOUDY. EXPECT CLEAR AREAS TO FILL IN DURING THE MORNING HOURS. UPPER TROF NOT EXPECTED TO KICK THROUGH FA UNTIL THU EVENING. FRIDAY SHOULD TURN OUT TO BE M/SUNNY WITH MUCH LOWER REL HUMIDITY VALUES YET MILD TEMPS. NO MAJOR CHANGES TO EXTDD FCST WITH CHANCE POPS SUN THROUGH TUE. .SDF...NONE. JB
In the hours before
Local storm report, Jun 5, 8:55 AM EST, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
955 AM EDT WED JUN 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM SELLERSBURG IN WIND DAMAGE
06/04/02 CLARK SEVERAL TREES AND POWER
LINES DOWN. REPORTED BY
SHERIFF.
PKWSpecial weather statement, Jun 5, 9:20 AM EST, 4 hours 43 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-052030- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 1020 AM EDT WED JUN 5 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON AND EVENING. A COLD FRONT LOCATED JUST NORTH OF THE OHIO RIVER WILL BEGIN TO MOVE INTO THE REGION LATE THIS AFTERNOON AND EVENING. WARM, VERY MOIST AND UNSTABLE AIR WILL BE IN PLACE AHEAD OF THE FRONTAL BOUNDARY... THUS NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE AFTERNOON HOURS AND MOVE SLOWLY SOUTH AND EAST THROUGH THE EVENING. THE FORECAST VERTICAL WIND SHEAR WILL INCREASE OVER CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA TODAY...RESULTING IN ORGANIZED THUNDERSTORMS WHICH HAVE THE POTENTIAL FOR DAMAGING WINDS AND FREQUENT LIGHTNING. THE STRONGEST STORMS MAY ALSO HAVE LARGE HAIL. IN ADDITION...ANY THUNDERSTORMS THAT DEVELOP WILL CONTAIN VERY HEAVY RAINFALL DUE TO HIGH LEVELS OF AVAILABLE MOISTURE IN THE ATMOSPHERE. THE STORMS SHOULD MOVE TO THE NORTHEAST AT 15 TO 25 MPH...AND STORMS MAY DEVELOP AND MOVE OVER AREAS THAT HAVE PREVIOUSLY RECEIVED COPIOUS RAINFALL. RAINFALL RATES MAY APPROACH ONE TO TWO INCHES PER HOUR IN SOME OF THE STRONGER STORMS. THUS...LOCALIZED FLOODING MAY OCCUR AS WELL. NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE OVERNIGHT HOURS...HOWEVER THE STORMS SHOULD NOT BE AS STRONG AT THAT TIME. STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS OR CABLE OUTLETS FOR FURTHER UPDATES. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. VLD
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 3:13 PM EST | Severe Thunderstorm Warning | LMK | Clark | 22 min |
| Jun 5, 3:50 PM EST | Severe Thunderstorm Warning | LMK | Floyd | 15 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.